Optimal dividends under a drawdown constraint and a curious square-root rule
MetadataShow full item record
In this paper we address the problem of optimal dividend payout strategies from a surplus process governed by Brownian motion with drift under a drawdown constraint, i.e. the dividend rate can never decrease below a given fraction a of its historical maximum. We solve the resulting two-dimensional optimal control problem and identify the value function as the unique viscosity solution of the corresponding Hamilton-Jacobi-Bellman equation. We then derive su cient conditions under which a two-curve strategy is optimal, and show how to determine its concrete form using calculus of variations. We establish a smooth-pasting principle and show how it can be used to prove the optimality of two-curve strategies for su ciently large initial and maximum dividend rate. We also give a number of numerical illustrations in which the optimality of the two-curve strategy can be established for instances with smaller values of the maximum dividend rate, and the concrete form of the curves can be determined. One observes that the resulting drawdown strategies nicely interpolate between the solution for the classical unconstrained dividend problem and the one for a ratcheting constraint as recently studied in . When the maximum allowed dividend rate tends to in nity, we show a surprisingly simple and somewhat intriguing limit result in terms of the parameter a for the surplus level on from which, for su ciently large current dividend rate, a take-the-money-and-run strategy is optimal in the presence of the drawdown constraint.
Este documento es una versión del artículo publicado en Finance Stochastics 27, 341–400 (2023)